© Cambridge University Press 2008 and 2009. INTRODUCTION. The use of powerful immunosuppressive medications has allowed for long-term survival of transplanted solid organs. Unfortunately, as is the case with most pharmaceutical agents, effects other than those intended become manifest with use. These unwanted effects vary from mild nuisances to life-threatening adverse events, which may prevent the use of a needed agent. Although there is overlap between the effects of immunosuppressive drugs, each class of drug also presents distinct problems and challenges. As the prevalence of use of immunosuppressive agents changes, it becomes more important to be familiar with their side effects (Table 10.1). CORTICOSTEROIDS. Cushing's syndrome. For the specialized purposes of this text, this discussion will focus on cutaneous findings of exogenous Cushing's syndrome (ECS), that is, Cushing's syndrome caused by the administration of glucocorticosteroids (GCS) as part of an organ transplant patient's antirejection regimen. Endogenous Cushing's syndrome caused by various perturbations in the hypothalamic-pituitary axis (HPA) will not be covered. Clinical Presentation. The diagnosis of ECS is a generally straightforward process of observing typical physical stigmata including (in decreasing order of typical frequency) truncal obesity and weight gain, moon facies, striae, ecchymoses, skin atrophy, poor wound healing, hirsutism, acne, and superficial fungal infections (Figure 10.1). Confirmatory diagnostic biochemical tests are not usually performed. Mechanism. ECS is caused by chronic GCS excess, and its signs and symptoms are directly related to the specific glucocorticoid (peripheral catabolic and central lipogenic effects) effects of the GCS being taken.